Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 28, NWS Des Moines, IA

April 19, 2005Clarke County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2005, 10:12 AM CDT for Clarke County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2005, 10:12 AM CDT (15:12 UTC)
Expired
Apr 19, 2005, 10:45 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Clarke County, IA

The radar

The Des Moines radar (KDMX), 76 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 3.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 191512
SVRDMX
IAC039-191545-
/O.NEW.KDMX.SV.W.0028.050419T1512Z-050419T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT TUE APR 19 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 1045 AM CDT.

* AT 1010 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF OSCEOLA...OR 37 MILES SOUTH OF
  DES MOINES...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN CLARKE COUNTY...INCLUDING THE LOCATIONS OF WOODBURN
  AND OSCEOLA MUNICIPAL AIRPORT.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4103 9378 4093 9362 4099 9357 4116 9357
      4116 9365

$$

KINNEY
2 follow-up statements
000 
WWUS53 KDMX 191529
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT TUE APR 19 2005

IAC039-191545-
/O.CON.KDMX.SV.W.0028.000000T0000Z-050419T1545Z/
CLARKE IA-
1027 AM CDT TUE APR 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHEASTERN CLARKE 
COUNTY UNTIL 1045 AM CDT...

AT 1022 AM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL 
SIZE HAIL WAS LOCATED 11 MILES EAST OF OSCEOLA...OR 36 MILES 
SOUTH OF DES MOINES...AND MOVING NORTHEAST AT 15 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF 
EASTERN CLARKE COUNTY...INCLUDING THE WOODBURN AREA.

LAT...LON 4108 9368 4097 9362 4099 9357 4112 9358
      4112 9363

$$

KINNEY
000 
WWUS53 KDMX 191540
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1040 AM CDT TUE APR 19 2005

IAC039-191550-
/O.CAN.KDMX.SV.W.0028.000000T0000Z-050419T1545Z/
CLARKE IA-
1040 AM CDT TUE APR 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARKE COUNTY HAS BEEN
CANCELLED...

AT 1035 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4108 9368 4097 9362 4099 9357 4112 9358
      4112 9363

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:21 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Apr 19, 4:21 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
321 AM CST TUE APR 19 2005

.DISCUSSION...
PLENTY OF ACTVTY IN FCST TDA WITH SERIES OF SYS AFFECTING THE CNTRL
U.S. OVR THE NXT WK.  FIRST IS CLSD UPR LVL SYS MOVG OVR NW IA
ATTM.  CNVCTN WITH THIS FEATURE APCHG CNTRL IA AND WL BE PROBLEMATIC
TDA WITH TEMPS AND INITIATION OF NXT ROUND OF TSRA.  FEEL DRYING
BHND UPR LO SHOULD ALLOW FOR SOME SOME CLRG DURG THE DAY AS
SUGGESTED IN 00Z RUNS.  DECENT MSTR OVR CWA WL REMAIN IN PLACE WITH
APCH OF NXT SYS FM THE RCKYS.  WITH HEATING, IT LKS LIKE THE CAP
WILL ERODE EARLIER THAN YDA AND WE SHOULD BE UNCAPPED BY 21Z OR SO
WITH 1500 TO 2000 J/KG AVBL.  CONVERGENCE ALNG FNT WL SET THE STAGE
FOR POTENTIAL SVR WX LATE THIS AFTN THRU MIDN.  SHEAR PROFILE BETTER
OVR IA THAN YDA AND WOULD XPCT ACTION TO BE OVR THE CWA THIS EVE.
POTENTIAL FOR LCLY HVY RAFL IS THERE, BUT ATTM FEEL IT WILL BE MORE
ISOLD WITH CORFIDI AND STEERING WNDS NOT IN OPPOSITION TNGT.  PCPN
WL GRDULY BE SUPPRESSED TO THE S LATER WED AND WED NGT.  NXT ROUND
OF PCPN WL OCCUR WITH THE XSN OF PTRN FM SWLY TO NWLY FLOW.  GFSL
HAS ADVTZD CHNG SINCE 12Z CHARTS YDA.  WL BUY INTO IT, THOUGH NOT
FULL BLOWN, BASED ON SIGNAL OF RAPID CHNG OF SIGN OF NAO FM POS TO
NEG.  NAO SHOULD DOMINATE WITH MJO INFLUENCE NOT THAT STRONG RIGHT
NOW AS IT IS ALSO IN XSN.  UPSHOT IS COOLER AND DRIER WX ON TAP OVR
THE WKND.  REINFORCING COLD FNT SHUD BRING A CHC FOR SHRA ABT MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Apr 19, 5:36 AM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
536 AM CDT TUE APR 19 2005

IAZ004>007-015>017-023>028-201100-
BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
536 AM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY NORTH
OF IOWA HIGHWAY 3.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH THE MID
MORNING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL REDEVELOP AROUND MID AFTERNOON AND CONTINUE INTO
TONIGHT.  SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS
FOR LARGE HAIL AND WIND GUSTS OVER 60 MPH BEFORE MIDNIGHT.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING.  THERE
WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS
WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY
NIGHT INTO MONDAY.  AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 3 PM THIS AFTERNOON
UNTIL 10 PM TONIGHT.

IAZ033>039-045>050-059>062-073>075-201100-
BLACK HAWK-BOONE-CALHOUN-CARROLL-DALLAS-GREENE-GRUNDY-HAMILTON-
HARDIN-JASPER-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-
WARREN-WEBSTER-
536 AM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY SOUTH OF
IOWA HIGHWAY 3...AND NORTH OF A DENISON TO OTTUMWA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH THE MID
MORNING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL REDEVELOP AROUND MID AFTERNOON AND CONTINUE INTO
TONIGHT.  SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS
FOR LARGE HAIL AND WIND GUSTS OVER 60 MPH BEFORE MIDNIGHT.  AN
ISOLATED TORNADO IS POSSIBLE WITHIN THE FIRST THREE HOURS OF SO
AFTER REDEVELOPMENT OCCURS.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING.  THERE
WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS
WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY
NIGHT INTO MONDAY.  AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 5 PM THIS AFTERNOON
UNTIL MIDNIGHT TONIGHT.

IAZ044-057-058-070>072-081>086-092>097-201100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-CRAWFORD-DAVIS-DECATUR-
GUTHRIE-LUCAS-MADISON-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WAYNE-
536 AM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY SOUTH OF
A DENISON TO OTTUMWA LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH THE MID
MORNING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL REDEVELOP AROUND MID AFTERNOON AND CONTINUE INTO
TONIGHT.  SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN THREATS
FOR LARGE HAIL AND WIND GUSTS OVER 60 MPH BEFORE MIDNIGHT.  AN
ISOLATED TORNADO IS POSSIBLE WITHIN THE FIRST THREE HOURS OF SO
AFTER REDEVELOPMENT OCCURS.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL LINGER INTO WEDNESDAY MORNING.  THERE
WILL BE SEVERAL CHANCES FOR THUNDERSTORMS OVER THE NEXT FEW DAYS
WITH THE BEST CHANCE THURSDAY NIGHT INTO FRIDAY...AND AGAIN SUNDAY
NIGHT INTO MONDAY.  A FEW STORMS MAY REACH SEVERE LIMITS THURSDAY
NIGHT.

.SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FROM AROUND 6 PM THIS AFTERNOON
UNTIL 1 AM WEDNESDAY...AND AGAIN THURSDAY NIGHT.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:27 AM CDTSevere Thunderstorm WarningDMXLucas48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.